Pediatrics/Zoloft and ADD medication
My 8 year old daughter has severe anxiety and some OCD symptoms for which she takes 60mg of Zoloft for. The Zoloft causes her to be revved up and unfocused at times. Lately, it has affected her grades. Her psychiatrist said Zoloft can cause some ADD symptoms. She wants to talk about adding an ADD medication at our next visit. Which ones are safe to take with Zoloft? She is only 8 so it concerns me. Thanks!
ANSWER: Hi, Melanie,
If she is not responding well to one SSRI med, then why not try another before adding an additional med to the mix. We often find that another SSRI may work just as effectively and may reduce the agitation. The mix of a stimulant med with Zoloft is safe and should be effective. Often kids with anxiety have co-morbidity with ADD. Just another thought about doing the same thing with only one med.
Good luck, Dr. Olson
---------- FOLLOW-UP ----------
QUESTION: Thanks for the reply. I should have added that the Zoloft helps alot for the anxiety. But it has the side effect of being a bit hyper and unfocused. Now that she is bringing home some bad grades, we are concerned and so is the doctor. I just didn't know if it was common practice to mix Zoloft with a stimulant. I have also read stimulants can cause some anxiety so that concerns me as well!
Again, adding a stimulant is fine with an SSRI. Considering a trial of another SSRI that may help the anxiety and not cause the hyper, unfocused, dis-inhibited behavior would be another possible avenue to pursue.
Hope all goes well, Dr. Olson